Article Archive >> Senior Life
Epilepsy in the Elderly
Epilepsy in the Elderly
(NAPSI)- For many older Americans, a "senior moment"-a sudden, disconnected feeling, often accompanied by brief memory loss-may actually be indicative of a common neurological disorder: epilepsy.
Epilepsy is usually thought of in terms of seizures that cause jerking of the limbs which often affects children and young adults. However, epilepsy is so prevalent in the elderly that it is estimated three in every 100 Americans who reach age 75 will have experienced some form of seizure.
Epilepsy is a chronic neurological disorder, characterized by recurrent seizures affecting awareness, movement or sensation. The condition affects about 0.8 percent of the world's population-including more than 2.5 million Americans-which makes it one of the world's most common neurological disorders. Currently, the elderly constitute the fastest growing population with epilepsy.
Unique Symptoms in the Elderly: Symptoms of epilepsy in the elderly may be quite different from those seen in younger patients. Seizures may be characterized by blank stares, brief periods of unresponsiveness, or gaps in conversations; these symptoms can easily be confused with "signs of aging." Similarly, the elderly person experiencing an epileptic seizure may perceive it as a wave of anxiety, the feeling that things "look different," or any other unexplained physical symptoms such as weakness, numbness, twitching of muscles or limbs, turning head to the side, or paralysis. Unusual smells or taste, visual changes, or vertigo may also be signs of epilepsy.
Epilepsy may be caused by some of the many diseases and conditions associated with aging, including stroke, certain cancers and heart disease. It may even develop following a blow to the head, or other trauma.
People with epilepsy can gain full or partial control of their seizures with proper medical treatment, including anti-epileptic drugs. However treatment can be complicated by the fact that many epilepsy drugs interact with other medications often taken by elderly patients.
Newer anti-epileptic drugs (AEDs), such as Keppra(r) (levetiracetam), the most prescribed second generation AED for epilepsy, have been shown to reduce seizures with no known drug interactions.
Keppra(r) (levetiracetam) is indicated as adjunctive therapy in the treatment of partial onset seizures in adults with epilepsy. In studies that included patients up to 70 years of age, Keppra(r) was well tolerated. Additional studies to assess the effectiveness of Keppra(r) in elderly patients are ongoing. The most common side effects of Keppra(r) are sleepiness, weakness, dizziness and infection. If a patient experiences problems walking and moving, changes in mood and actions or extreme sleepiness, tiredness or weakness while taking Keppra(r), a doctor should be called right away. For full prescribing information, visit www.Keppra.com.
If you suspect someone is suffering from epilepsy, encourage him or her to see a physician. To learn more, visit www.epilepsyfoundation.org, or www.Keppra.com.
The elderly represent the fastest growing population with epilepsy.
<< back to Articles on Senior Life
<< back to All Articles